Alert archive / Idaho / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 22, NWS Pocatello, ID

June 1, 20154 counties in Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 1, 2015, 2:23 PM MDT for 4 counties in Idaho. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2015, 2:23 PM MDT (20:23 UTC)
Expired
Jun 1, 2015, 3:15 PM MDT
In force
52 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bingham County, ID, Blaine County, ID, Butte County, ID, Jefferson County, ID

The radar

The Pocatello radar (KSFX), 61 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 2:25 PM MDTTSTM WND GST 62Howe, ID
Jun 1, 2:56 PM MDTTSTM WND GST 58Arco, IDGUSTS ESTIMATED. VISIBILITY ON HWY 20 FROM INL TO ARCO REDUCED TO 5 FEET DUE TO BLOWING DUST. HIGHWAY PATROL ON HIGWAY CONTROLLING TRAFFIC.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 1:40 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.4 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2015-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2015-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2267 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

241 
WUUS55 KPIH 012023
SVRPIH
IDC011-013-023-051-012115-
/O.NEW.KPIH.SV.W.0022.150601T2023Z-150601T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
223 PM MDT MON JUN 1 2015

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BINGHAM COUNTY IN SOUTHEASTERN IDAHO...
  SOUTHWESTERN JEFFERSON COUNTY IN SOUTHEASTERN IDAHO...
  EAST CENTRAL BLAINE COUNTY IN CENTRAL IDAHO...
  SOUTHERN BUTTE COUNTY IN CENTRAL IDAHO...

* UNTIL 315 PM MDT

* AT 222 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORM OUTFLOW 
  PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THE OUTFLOW WAS 
  LOCATED ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF NORTHWEST INL 
  TO NEAR CRATERS OF THE MOON...AND MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ARCO...SOUTHWEST INL...CRATERS OF THE MOON...CENTRAL INL...
  SOUTHEAST INL...BUTTE CITY...HOWE AND BIG SOUTHERN BUTTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR 
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. 
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY 
FROM WINDOWS.

&&

LAT...LON 4392 11283 4363 11251 4361 11252 4320 11354
      4320 11356 4360 11366
TIME...MOT...LOC 2022Z 335DEG 19KT 4372 11277 4343 11347 

$$

DMH
2 follow-up statements
269 
WWUS55 KPIH 012047
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
247 PM MDT MON JUN 1 2015

IDC011-013-023-051-012115-
/O.CON.KPIH.SV.W.0022.000000T0000Z-150601T2115Z/
BINGHAM ID-JEFFERSON ID-BLAINE ID-BUTTE ID-
247 PM MDT MON JUN 1 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR NORTHWESTERN BINGHAM...SOUTHWESTERN JEFFERSON...EAST CENTRAL
BLAINE AND SOUTHERN BUTTE COUNTIES...

AT 246 PM MDT...DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORM 
OUTFLOW CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THE 
STRONG WINDS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR SOUTHEAST 
INL TO 8 MILES SOUTHEAST OF CRATERS OF THE MOON...MOVING SOUTHEAST 
AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
ARCO...SOUTHWEST INL...CRATERS OF THE MOON...CENTRAL INL...SOUTHEAST
INL...BUTTE CITY...HOWE AND BIG SOUTHERN BUTTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4392 11283 4363 11251 4361 11252 4320 11354
      4320 11356 4360 11366
TIME...MOT...LOC 2046Z 335DEG 19KT 4362 11271 4333 11341 

$$

DMH
074 
WWUS55 KPIH 012110
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
310 PM MDT MON JUN 1 2015

IDC011-013-023-051-012118-
/O.EXP.KPIH.SV.W.0022.000000T0000Z-150601T2115Z/
BINGHAM ID-JEFFERSON ID-BLAINE ID-BUTTE ID-
310 PM MDT MON JUN 1 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BINGHAM...
SOUTHWESTERN JEFFERSON...EAST CENTRAL BLAINE AND SOUTHERN BUTTE
COUNTIES WILL EXPIRE AT 315 PM MDT...

THE OUTFLOW WINDS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW 
SEVERE LIMITS. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. 
HOWEVER GUSTY WINDS OVER 50 MPH ARE STILL POSSIBLE THROUGH 5 PM MDT. 
WATCH FOR REDUCED VISIBILITY DUE TO BLOWING DUST. 

LAT...LON 4392 11283 4363 11251 4361 11252 4320 11354
      4320 11356 4360 11366
TIME...MOT...LOC 2107Z 335DEG 19KT 4362 11271 4333 11341 

$$

DMH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 1:26 PM MDT, 57 minutes earlier.

Area forecast discussion, Jun 1, 1:26 PM MDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
126 PM MDT MON JUN 1 2015

.SHORT TERM...TONIGHT THROUGH WEDNESDAY.

A COLD FRONT IS MOVING THROUGH THE REGION THIS AFTERNOON. SHOWERS
AND THUNDERSTORM ARE DEVELOPING JUST BEHIND THE FRONT ALONG THE
700MB TROUGH. THE THREAT FOR SEVERE THUNDERSTORMS WILL PERSIST
INTO THE EVENING HOURS WITH LARGE HAIL AND DAMAGING WINDS
POSSIBLE. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF THE
REGION UNTIL 03Z. MUCH OF THE ACTIVITY WILL MOVE AWAY FROM THE
REGION OVERNIGHT. THUNDERSTORMS ARE POSSIBLE ONCE AGAIN ON
TUESDAY...BUT SHOULD BE MAINLY CONFINED TO THE CENTRAL MOUNTAINS.
EXPECT BREEZY CONDITIONS FOR WEDNESDAY...PROBABLY JUST BELOW LAKE
WIND ADVISORY LEVELS. ANOTHER GOOD CHANCE FOR STORMS AREAWIDE ON
WEDNESDAY AS AN UPPER LOW BEGINS TO DIG INTO THE WEST AND A
SHORTWAVE TROUGH MOVES THROUGH THE REGION.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY. UPPER TROUGH ALONG
PACIFIC COAST DEEPENS AND CLOSES CENTER OFF CALIFORNIA COAST THROUGH
THURSDAY NIGHT. UPPER LOW THEN CONTINUES TO DROP SOUTH TO NEAR SAN
DIEGO FOR THE WEEKEND. SOUTHERLY FLOW MAINTAINS MOISTURE ACROSS EAST
IDAHO. GFS WAVERING SLIGHTLY ON AMOUNT OF MOISTURE AVAILABLE FROM
ANDRES FOR THE WEEKEND...BUT POTENTIAL STILL EXISTS TO SEE AN
INCREASE BY SATURDAY. HAVE KEPT MENTION OF PRECIP EACH DAY ACROSS
THE REGION. DMH

&&

.AVIATION...ACTIVE BAND OF SHOWERS BETWEEN SURFACE COLD FRONT AND
MID LEVEL TROUGH AXIS ACROSS WESTERN IDAHO AND STRETCHING THROUGH
THE CENTRAL MOUNTAINS. MUCH OF EASTERN IDAHO CLEAR AND CONTRIBUTING
TO ACTIVE DESTABILIZATION THIS AFTERNOON. MESOSCALE MODELS CONTINUE
TO POINT AT MID AFTERNOON FOR RAPID DEVELOPMENT OF STRONG
THUNDERSTORMS. STILL EXPECTING AT LEAST ISOLATED THREAT FOR WIND
GUSTS AROUND 60 MPH AND LARGE HAIL. STILL ANTICIPATING MVFR OR IFR
WITHIN ACTIVE CONVECTION UNTIL LATE EVENING. ONCE CONVECTIVE THREAT
AS PASSED EAST IDAHO WILL RETURN TO WIDESPREAD VFR. DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

In the hours before

Special weather statement, Jun 1, 10:23 AM MDT, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1023 AM MDT MON JUN 1 2015

IDZ018-031-011730-
SAWTOOTH MOUNTAINS ID-BIG AND LITTLE WOOD RIVER REGION ID-
1023 AM MDT MON JUN 1 2015

...HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH AFFECTING
NORTHWESTERN BLAINE AND WEST CENTRAL CUSTER COUNTIES UNTIL 1130 AM
MDT...

AT 1023 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTH OF STANLEY...MOVING NORTH AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STANLEY...SUNBEAM...CAPE HORN AREA...REDFISH LAKE AND BONANZA.

LAT...LON 4446 11455 4399 11480 4400 11498 4402 11500
      4402 11503 4403 11505 4406 11505 4409 11500
      4410 11502 4412 11505 4413 11502 4415 11502
      4416 11503 4416 11506 4418 11508 4417 11511
      4418 11512 4450 11523
TIME...MOT...LOC 1623Z 184DEG 24KT 4408 11493

DMH
Special weather statement, Jun 1, 12:57 PM MDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1257 PM MDT MON JUN 1 2015

IDZ018-032-012000-
SAWTOOTH MOUNTAINS ID-LOST RIVER/PASHIMEROI ID-
1257 PM MDT MON JUN 1 2015

...HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH AFFECTING NORTH
CENTRAL BUTTE AND SOUTHEASTERN CUSTER COUNTIES UNTIL 200 PM MDT...

AT 1257 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF GROUSE...MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MACKAY...MACKAY RESERVOIR...DARLINGTON AND COPPER BASIN AIRPORT.

LAT...LON 4365 11371 4378 11388 4424 11352 4390 11308
TIME...MOT...LOC 1857Z 227DEG 26KT 4378 11372

DMH
Local storm report, Jun 1, 1:53 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
153 PM MDT MON JUN 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND GST     NNW MACKAY              43.92N 113.61W
06/01/2015  E50 MPH          CUSTER             ID   TRAINED SPOTTER

            PEA SIZE HAIL AS WELL.

&&

VALLE
Local storm report, Jun 1, 2:15 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
215 PM MDT MON JUN 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             5 SE MACKAY             43.86N 113.54W
06/01/2015  E1.00 INCH       CUSTER             ID   TRAINED SPOTTER

            NEAR LESLIE...IDAHO.

&&

VALLE

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 6:08 PM MDTSevere Thunderstorm WarningPIHBlaine, Cassia, Minidoka, Power37 min
May 31, 6:46 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Power44 min
May 31, 6:50 PM MDTSpecial Weather StatementPIHFremont40 min
May 31, 7:30 PM MDTSpecial Weather StatementPIHFremont30 min
May 31, 7:31 PM MDTSpecial Weather StatementPIHBannock, Bingham, Power44 min
May 31, 7:59 PM MDTSpecial Weather StatementPIHButte, Jefferson46 min
May 31, 8:38 PM MDTSpecial Weather StatementPIHBingham, Bonneville, Butte, Jefferson, Madison37 min
May 31, 9:04 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Fremont, Jefferson, Madison, Teton41 min
May 31, 9:39 PM MDTSevere Thunderstorm WarningPIHBonneville, Fremont, Jefferson, Madison, Teton36 min
May 31, 10:11 PM MDTSevere Thunderstorm WarningPIHBonneville, Fremont, Jefferson, Madison, Teton34 min
Jun 1, 4:25 AM MDTSpecial Weather StatementPIHCuster80 min
Jun 1, 5:08 AM MDTSpecial Weather StatementPIHBlaine82 min
Jun 1, 10:23 AM MDTSpecial Weather StatementPIHCuster67 min
Jun 1, 12:57 PM MDTSpecial Weather StatementPIHButte63 min
Jun 1, 1:32 PM MDTSevere Thunderstorm WarningPIHButte, Custer33 min
Jun 1, 1:56 PM MDTSevere Thunderstorm WarningPIHBlaine, Cassia, Power49 min
Jun 1, 2:31 PM MDTSevere Thunderstorm WarningPIHButte, Clark29 min
Jun 1, 3:03 PM MDTSpecial Weather StatementPIHCassia42 min
Jun 1, 3:05 PM MDTSevere Thunderstorm WarningPIHCassia40 min
Jun 1, 3:14 PM MDTSpecial Weather StatementPIHButte2 hr
Jun 1, 3:21 PM MDTSevere Thunderstorm WarningPIHBannock, Power39 min
Jun 1, 3:48 PM MDTSpecial Weather StatementPIHPower57 min
Jun 1, 3:50 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Power40 min
Jun 1, 3:58 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Bonneville, Caribou47 min
Jun 1, 4:10 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville37 min
Jun 1, 4:35 PM MDTSevere Thunderstorm WarningPIHBannock, Franklin, Oneida40 min
Jun 1, 4:39 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Bonneville, Jefferson, Madison35 min
Jun 1, 5:13 PM MDTSevere Thunderstorm WarningPIHBannock, Bear Lake, Caribou, Franklin, Oneida35 min
Jun 1, 5:13 PM MDTSevere Thunderstorm WarningPIHBonneville, Fremont, Madison, Teton47 min
Jun 1, 5:46 PM MDTSevere Thunderstorm WarningPIHFremont24 min
Jun 1, 5:47 PM MDTSevere Thunderstorm WarningPIHBear Lake, Caribou, Franklin43 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.